Increase in Overdoses Due to Counterfeit Drugs Contaminated with Fentanyl
Monterey County Health Officials have received reports indicating a recent increase in overdoses and deaths related to use of counterfeit drugs containing fentanyl. In some instances, individuals believed they were taking 30 mg oxycodone or Percocet pills. The counterfeit pills look very similar to the pharmaceutically manufactured version and cannot easily be distinguished from legitimate pills. They are circular in shape, light blue to light green in color, and have an “M” inside a square stamped on one side and a “30” stamped on the other side (see photo below). Law enforcement and health care providers also increasingly report the presence of fentanyl in other counterfeit drugs and in heroin, methamphetamine, powder cocaine, and marijuana.
What You Can Do to Stay Safe
- If you are in possession of oxycodone or Percocet pills that were not prescribed to you or were obtained from anywhere other than a pharmacy, dispose of them at free take-back locations:
- Never use street-purchased drugs alone or behind a locked door.
- Don’t rely on look or smell to determine if a drug is safe. Fentanyl is colorless and odorless.
- If possible, test a small amount prior to using.
- Always carry naloxone and know how to use it.Encourage your friends to do the same.
- Call 9-1-1 if an overdose is suspected.
- Talk to your doctor about ways you can reduce use.
For More Information
- Visit the Prescribe Safe Monterey County website:https://www.montagehealth.org/montage-health/prescribe-safe/#.XYjePaZYaUk.
- Contact the Monterey County Health Department’s Behavioral Health Bureau at (888) 258-6029 to speak with a team member who can connect you with substance abuse community resources.